Volume 31, Issue 2 (April 1986)

    Hemolysis and Hyperkalemia Complicate Malignant Hyperpyrexia During Anesthetic Death

    (Received 2 April 1985; accepted 3 September 1985)

    CODEN: JFSOAD

      Format Pages Price  
    PDF 3 $25   ADD TO CART


    Abstract

    A healthy, 15-year-old male received a thiopental, nitrous oxide, oxygen, enflurane anesthetic for appendectomy. Cardiac arrest, following succinylcholine administration, was associated with marked hyperkalemia (potassium levels 8.7 to 11.6 meq), hemolysis (hematocrit fall from 41.7 to 26.6%, plasma hemoglobin 27 mg/dL), and creatine phosphokinase (CPK) elevation (8900 units). Vigorous resuscitative therapy including dantrolene was unsuccessful.

    The diagnosis of malignant hyperthermia was made by the marked CPK elevation on blood samples drawn during resuscitation and analyzed by the Medical Examiner's Office.


    Author Information:

    Reay, DT
    Chief medical examiner, King County Medical Examiner's Office, Seattle, WA

    Eisele, JW
    Medical examiner, King County Medical Examiner's Office, Seattle, WA

    Ward, RJ
    Professor, University of Washington School of Medicine, Seattle, WA

    Horton, WG
    Staff anesthesiologist, Virginia Mason Hospital, Seattle, WA


    Stock #: JFS12285J

    ISSN: 0022-1198

    DOI: 10.1520/JFS12285J

    ASTM International
    is a member of CrossRef.

    Author
    Title Hemolysis and Hyperkalemia Complicate Malignant Hyperpyrexia During Anesthetic Death
    Symposium , 0000-00-00
    Committee E30